CHICAGO – based on cases she has treated in her practice.
, director of the skin of color division in the dermatology department at University of Miami, provided three general pointers.
- When in doubt, biopsy.
- For inflammatory disorders, always treat the inflammation in addition to the hyperpigmentation.
- Avoid long-term hydroquinone use in these patients.
Dr. Woolery-Lloyd also reviewed examples of what she has found successful in treating her patients with these conditions.
Lichen planus pigmentosus (LPP)
“It’s one of the hardest things that we treat,” said Dr. Woolery-Lloyd, who often sees cases of LPP in patients in their 30s, 40s, and 50s.
Lesions first appear as small, ill-defined oval-to-round macules, which later become confluent and form large areas of pigmentation. In different patients, the pigment on the face and neck, and sometimes on the forearms can be slate gray or brownish black.
In 2013, dermatologist N.C. Dlova, MD, at the University of KwaZulu‐Natal, Durban, South Africa, reported a link between frontal fibrosing alopecia and LPP in the. “I definitely see this connection in my practice,” said Dr. Woolery-Lloyd, noting that “both conditions often result in the loss of both eyebrows.”
She recommends always using a topical anti-inflammatory that is safe for the face. One combination she uses is azelaic acid 20% plus hydrocortisone 2.5%.
“We do use a lot of azelaic acid in my practice because it’s affordable,” she said, at the meeting, provided by MedscapeLive! She added that the hardest area to treat in women is around the chin.
Two other conditions, ashy dermatosis and erythema dyschromicum perstans (EDP), are similar. Ashy dermatosis mimics LPP but occurs more prominently on the trunk and extremities. EDP often has a preceding ring of erythema.
Dr. Woolery-Lloyd said the term EDP is often used to cover both EDP and ashy dermatosis in North America because “ashy” can have a negative connotation.
She noted there is no consensus on effective therapy for LPP, ashy dermatosis, or EDP.
Aon EDP, which included 16 studies on treatment outcomes, found the following:
- Narrow-band ultraviolet B and tacrolimus were effective treatments with minimal side effects.
- was effective, but had side effects, which, ironically, included pigmentary changes.
- Griseofulvin, isotretinoin, and dapsone were comparatively ineffective as lesions recurred after discontinuation.
- Lasers were largely ineffective and can also result in postinflammatory hyperpigmentation and fibrosis.
Dr. Woolery-Lloyd said she may see one to two patients a year with ochronosis, which is characterized by paradoxical darkening of the skin with long-term hydroquinone use. It usually starts with redness followed by blue-black patches on the face where hydroquinone is applied. In severe cases, blue-black papules and nodules can occur.
“When I give a patient hydroquinone, I always say: ‘I don’t want to see any redness,’” Dr. Woolery-Lloyd said. “If you have any redness, please stop because ochronosis is typically preceded by this redness.”
But, she noted, “people will come in actively using hydroquinone, will have the dark brown or deep black papules or macules on their face, and then this background of redness because they are so inflamed.”
She said that ochronosis can occur in any skin type, not just in patients with darker skin tones. Dr. Woolery-Lloyd advised: “Do not hesitate to biopsy the face if ochronosis is suspected. I always biopsy ochronosis.”
There are two reasons for doing so, she explained. It can help with the diagnosis but it will also provide the patient with an incentive to stop using hydroquinone. “People who are using hydroquinone are addicted to it. They love it. They don’t want to stop. They keep using it despite the fact that their face is getting darker.” When they see a biopsy report, they may be convinced to stop.
Dr. Woolery-Lloyd said she does a 2-mm punch biopsy in the crow’s feet area because there’s almost always ochronosis in that area and it does not leave an obvious scar.
Eventually, she said, if the person stops using hydroquinone, it will clear up, “but it will take years.” Again, here she has had success with her “special formula” of azelaic acid 20% plus hydrocortisone 2.5%
“Don’t tell patients there’s no treatment. That’s the take-home,” she said.
Drug-induced facial hyperpigmentation
“I see this all the time in my African American patients,” Dr. Woolery-Lloyd said. The condition usually is characterized by dark brown hyperpigmentation on the face.
In this situation, the first question to ask is whether the patient is taking medication for hypertension, and the second question is whether it is “HCTZ.” It’s important to use the abbreviation for hydrochlorothiazide – the most common cause of drug-induced facial hyperpigmentation – because that’s what a patient sees on the bottle.
If they are taking HCTZ or another blood pressure medication associated with photosensitivity, they need to switch to a nonphotosensitizing antihypertensive agent (there are several options) and they should start treatment with a topical anti-inflammatory, Dr. Woolery-Lloyd said. Then, she suggests introducing hydrocortisone 2.5% cream and a hydroquinone-free skin brightener (azelaic acid, for example).
Importantly, with any of these conditions, Dr Woolery-Lloyd said, dermatologists should talk with patients about realistic expectations. “It takes a long time for dermal pigment to clear,” she emphasized.
Dr. Woolery-Lloyd has been a speaker for Ortho Dermatologics, L’Oreal, and EPI; has done research for Pfizer, Galderma, Allergan, Arcutis, Vyne, Merz, and Eirion; and has been on advisory boards for L’Oreal, Allergan, Ortho Dermatologics, Pfizer, and Merz.